Glucocorticoid-Induced Osteoporosis Academic Article uri icon

  •  
  • Overview
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Glucocorticoids are widely used to treat several diseases; however, one of their major consequences is a deleterious effect on bone that may lead to glucocorticoid-induced osteoporosis. Fractures may begin to occur within 3 months of commencing oral glucocorticoid therapy, and may even occur in patients receiving low doses. The good news is that with effective management, bone loss and fractures can be prevented or greatly reduced in patients receiving glucocorticoids. Despite clear practice guidelines, glucocorticoid-induced osteoporosis often goes undiagnosed and untreated in many patients. In this article, a current overview of glucocorticoid-induced osteoporosis is provided, including how to recognize, prevent and treat osteoporosis in pre- and postmenopausal women receiving glucocorticoid therapy.

publication date

  • January 2006